The Berlin hospital treating the seriously ill Russian opposition leader, Alexei Navalny, said he appears to have been poisoned.
The Charite hospital released a statement on Monday saying “clinical evidence suggests an intoxication through a substance belonging to the group of cholinesterase inhibitors”, the BBC reported.
But doctors who treated him in Russia say the substance was not present.
Navalny fell ill on an internal flight in Russia on Thursday.
Video appeared to show Navalny, a dogged critic of the Kremlin, writhing in agony on the flight from Tomsk in Siberia to Moscow.
His supporters suspect poison was placed in a cup of tea he drank at the airport in Tomsk.
Navalny’s flight made an emergency landing in Omsk where he was first treated.
In their latest statement released after that of the German medical team, the Omsk doctors say tests showed no sign of cholinesterase inhibitors in his body. Speaking last week, the same team suggested his illness was caused by a metabolic disorder triggered by low blood sugar.
On Friday, they at first said he was too ill to be moved but then allowed him to board a medical evacuation flight, which landed in Berlin on Saturday morning.
His condition was “serious but not life-threatening” the statement said.
“The exact substance is not yet known,” the hospital said. “Widespread analysis has begun. The effect of the poison – i.e. the inhibition of cholinesterase in the organism – has been proven several times and in independent laboratories.”
The clinical outcome remained unclear, the statement said, and the medical team warned of possible effects on the nervous system.
The opposition leader is in intensive care and is still in an artificial coma.
Navalny is being given an antidote, atropine, the same drug used in the case of ex-KGB agent Sergei Skripal by UK doctors after his poisoning with the nerve agent Novichok in Salisbury in 2018.